Illinois, 2004

Hail and Damaging Wind in Illinois, July 6, 2004

July 6, 2004 · NWS ILX · 2 events in 2 counties and zones

1 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jul 6, 1:30 PM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 1:30 PM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT TUE JUL 6 2004

.DISCUSSION...FORECAST CHALLENGE WILL BE CONVECTION CHANCES/COVERAGE
TNT AHEAD OF MID LVL SHORTWAVE AND ASSOCIATED FRONTAL BOUNDARY...WITH
LONGER TERM CONCERNS REVOLVING AROUND TEMPS AND CHANCES FOR CONVECTION
LATER IN THE WEEKEND AND EARLY NEXT WEEK. MODEL-WISE...NO BIG
DIFFERENCES SEEN WITH THE ETA OR GFS THIS FCST CYCLE BUT WILL TEND TO
CONTINUE TO SIDE MORE WITH THE ETA IN THE SHORTER TERM.

SHORT TERM...TONIGHT THROUGH FRIDAY...
WATER VAPOR LOOP INDICATING MID LEVEL SHORTWAVE AND DRY PUNCH
PUSHING INTO CNTRL IA AND NW MO EARLY THIS AFTN. MAIN BATCH OF
CONVECTION DVLPG ALONG OLD OUTFLOW BOUNDARIES LEFT OVER FROM MRNG
CONVECTION ACRS OUR FAR SE. SECONDARY BAND OF CONVECTION TRYING TO
DVLP AHEAD OF IA AND MO SHORTWAVE. 18Z SFC ANALYSIS SHOWING A WEAK
TROF EXTENDING FROM EASTERN IL SWD THRU NRN ARKANSAS. MODERATE TO
EXTREME INSTABILITY LOCATED ALONG AND EAST OF THIS BNDRY...ESP OVER
SE MO NE INTO SE IL. CURRENT BAND OF CONVECTION WILL CONTINUE TO
TRACK EAST AND NORTHEAST THRU SE IL THIS EVENING SO HIGHEST POPS
WILL BE LOCATED ACRS OUR SE THIRD...WITH MORE SCATTERED WORDING
FURTHER NORTH AND WEST AHEAD OF ACTUAL COLD FRONT ALONG THE
MISSISSIPPI RIVER. COLD FRONT WILL PUSH EAST OF THE FCST AREA BY 12Z
WEDNESDAY TAKING ANY PRECIP CHANCES WITH IT. LARGE STRATOCU DECK
ASSOCIATED WITH UPPER LOW AND COLDER TEMPS ALOFT TO OUR NORTHWEST
THIS AFTN WILL BE AROUND OUR AREA ON WED...BUT PARTLY SUNNY SHOULD
COVER IT FOR THE MOST PART.

HIGH PRESSURE SHOULD BUILD OVER THE MIDWEST THRU MIDWEEK WITH THE
COOLEST TEMPS WED INTO THU MORNING. THE HIGH SHIFTS OFF TO OUR
EAST ALLOWING SOUTHERLY WINDS TO RETURN ALONG WITH WARMER TEMPS FOR
THE REMAINDER OF THE WEEK. MODELS FURTHER WEST WITH THE WARM ADVECTION
PRECIP THU MRNG AS THE HIGH IS SLOWER TO PUSH OFF TO OUR EAST. BEST
LOW AND MID LVL WARM ADVECTION AND FRONTOGENETICAL FORCING SHOULD
REMAIN WEST OF OUR AREA SO PRECIP CHANCES NOT INCLUDED IN THE
THU-FRI TIME FRAME.

LONG TERM...SATURDAY THROUGH TUESDAY...
LONG TERM TRENDS CONTINUE TO POINT TOWARDS A WESTWARD EXTENSION OF
THE BERMUDA HIGH LATER THIS WEEK AND INTO THE WEEKEND...WITH TROFS
LOCATED ON THE PACIFIC NW AND NEW ENGLAND. FRONTAL ACTIVITY IN OUR
AREA WILL BE HARD TO COME BY AS THE STRONGER WESTERLY FLOW WILL
BE LOCATED ACRS THE NRN PLAINS AND LAKES. MEDIUM RANGE MODELS
SHOWING SOME DISAGREEMENT AS TO THE AFFECTS OF SHORTWAVE ENERGY
AND CONVECTION WILL HAVE ON UPPER LEVEL RIDGE OVER OUR AREA. ONE
FAIRLY STRONG SHORTWAVE WILL PUSH ACRS THE NRN TIER OF STATES LATER
IN THE WEEKEND AND DRAG A FRONT SOUTH INTO THE LOWER LAKES RESULTING
IN CHANCES OF SCATTERED CONVECTION ALONG THE BOUNDARY INTO EARLY
NEXT WEEK.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

SMITH
Hazardous weather outlook, Jul 6, 10:32 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1132 AM CDT TUE JUL 6 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-071100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1132 AM CDT TUE JUL 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON. MOIST
AND UNSTABLE AIR REMAINS IN PLACE ACROSS THE AREA AND THIS COUPLED
WITH A COLD FRONT MOVING INTO THE AREA BY LATE AFTERNOON...WILL
PROVIDE THE FOCUS FOR THE DEVELOPMENT OF SEVERE STORMS. LARGE HAIL
AND DAMAGING WINDS WILL BE THE PRIMARY THREATS BUT AN ISOLATED
TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ANOTHER STORM SYSTEM WILL MOVE INTO THE AREA BY SATURDAY...BRINGING A
CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT AND LINGERING INTO
MONDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EARLY THIS
EVENING.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

HALL

The radar

The Lincoln radar (KILX), 120 km away, was scanning. The volume nearest the first event began at 23:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coles

When
July 6, 5:00 PM CST to 5:05 PM CST
Where
Coles County, Bushton
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.600, -88.133

Thunderstorm Wind, Macon

When
July 6, 5:55 PM CST
Where
Macon County, Mt Zion
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -88.883

A power line was blown down in Mount Zion.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411962, 5411963.